Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 148, NWS Binghamton, NY

July 9, 2021Broome County, Chenango County, Delaware County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 9, 2021, 3:58 PM EDT for Broome County, Chenango County, Delaware County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 3:58 PM EDT (19:58 UTC)
Expired
Jul 9, 2021, 4:45 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broome County, NY, Chenango County, NY, Delaware County, NY

The radar

The Binghamton radar (KBGM), 37 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WUUS51 KBGM 091958
SVRBGM
NYC007-017-025-092045-
/O.NEW.KBGM.SV.W.0148.210709T1958Z-210709T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
358 PM EDT Fri Jul 9 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Broome County in central New York...
  West central Delaware County in central New York...
  Southern Chenango County in central New York...

* Until 445 PM EDT.

* At 358 PM EDT, a severe thunderstorm was located near Sanitaria
  Springs, or 12 miles northeast of Binghamton, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Sanford, Deposit, Coventry, Greene, Bainbridge, Masonville,
  Windsor, Afton and Chenango Forks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7539 4200 7547 4218 7592 4234 7584
      4230 7524
TIME...MOT...LOC 1958Z 286DEG 28KT 4223 7573 

HAIL...0.75IN
WIND...60MPH
 
$$

AJG
1 follow-up statement
843 
WWUS51 KBGM 092021
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
421 PM EDT Fri Jul 9 2021

NYC007-017-025-092045-
/O.CON.KBGM.SV.W.0148.000000T0000Z-210709T2045Z/
Broome NY-Delaware NY-Chenango NY-
421 PM EDT Fri Jul 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN BROOME...WEST CENTRAL DELAWARE AND SOUTHERN CHENANGO
COUNTIES...

At 421 PM EDT, a severe thunderstorm was located near Afton, or 8
miles northwest of Deposit, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Sanford, Deposit, Coventry, Greene, Bainbridge, Masonville,
Windsor, Afton and Sidney Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7539 4200 7547 4215 7585 4234 7577
      4230 7524
TIME...MOT...LOC 2021Z 286DEG 28KT 4218 7550 

HAIL...0.75IN
WIND...60MPH
 
$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:11 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 9, 3:11 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
311 PM EDT Fri Jul 9 2021

.SYNOPSIS...
Scattered showers and thunderstorms continue through the
evening. Mostly dry conditions and seasonal temperatures are
expected for Saturday. Showers and thunderstorms return on
Sunday and warmer temperatures expected early next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

Showers and thunderstorms continue to develop across the area
this afternoon. A line of storms are moving across CNY,
producing heavy rainfall and gusty winds. Some storms are also
moving into NEPA The environment continues to remain fairly
unstable, providing the support for strong to severe
thunderstorms this afternoon and likely through the evening.
Looking at the NAM, CAPE values exceeding 1500 J/kg and 0-6 km
Bulk Shear of 30-35 kts will be present through at least the
early evening. These storms will produce heavy rainfall, gusty
winds, and possibly small hail.

Rain showers and thunderstorms will taper off tonight as the
upper level trough continues to move through. Skies will remain
cloudy overnight and fog is expected to develop with the added
moisture from rain showers as well as the low level moisture
present. Overnight lows will be in the upper 50s and lower 60s.

Fog lifts Saturday morning and will be followed by mostly sunny
skies and dry conditions. There are some models showing some
isolated light rain showers, but confidence was too low to
include PoPs at this time. High temps will be in the 70s and
low 80s. Saturday night will remain mostly dry, with a slight
chance of light rain showers during the early morning hours on
Sunday. Continued patchy fog in the grids, but limited it to the
river valleys for now. There does appear that there will be low
level moisture once again, but with the lack of rainfall on
Saturday, confidence was not high enough to include outside of
the valleys at this time. Overnight lows will be once again be
in the 50s and low 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level trough dropping into the central CONUS will cutoff
into a closed low over the mid-Mississippi Valley Saturday Night
into Sunday Morning, while a Bermuda High (aloft and at the surface)
sets up off the Carolina coast, compressed in its northerly extent
by lingering troughing over Quebec and northern New England. Deep
southerly flow (deep as in, from the surface to 250 mb) off the Gulf
of Mexico will result in warm and humid air advecting into the
region, with PW values exceeding 1.80 inches by Monday afternoon.
Meanwhile, a warm front will take shape well east of the main
surface low over the Midwest, along the NY/PA state line. This will
act as a focus for showers and thunderstorms Sunday morning,
drifting north with the front during the day. The NAM continues to
produce large QPF bullseyes along the warm front early Sunday AM in
western NY and spreading along the Southern Tier. However, this is
apparently forced by strong WAA aloft along the nose of a 40 knot
low level jet, which seems a little too strong considering how far
west the main upper low is located. Continued to favor the GFS/ECMWF
and its much weaker LLJ and lighter QPF along the warm front Sunday
AM.

By Monday, the warm front will remain over the area, with continued
chances for scattered showers and thunderstorms in a weakly forced
environment as mid-level ridging tries to built into the western
Great Lakes. However, weak impulses drifting across northern New
England and with much of the area remaining in the RRQ of a strong
jet stream over southern QC/northern ME supports at least scattered
PoPs through the period.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A cutoff low pressure system at 500mb will begin to lift through the
Great Lakes overnight Monday into Tuesday morning. The progression
of this trough to the NE will bring scattered rain showers and
thunderstorms to our area for much of the day. As the trough lifts
out the area, upper level flow becomes more zonal and sends weak
shortwaves through our area Wednesday through Thursday night,
bringing scattered rain showers and afternoon thunderstorm chances
to the region. Model guidance is hinting at a developing low
pressure system over the Great Lakes on Thursday night that could
bring more active weather to the area on Friday.

Winds will be out of the southwest for the entire period, pumping in
warm, humid air to the region. Highs will be in the mid to upper 80s
across the area with muggy morning lows in the mid to upper 60s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Some showers and thunderstorms have popped up in the area.
Scattered showers and thunderstorms are expected through the
evening. Gusty winds, small hail, and heavy rainfall are
possible with these storms, so expect restrictions for any
storms passing over a terminal. TEMPO groups were added to all
terminals for thunderstorms, except for RME where rain showers
are expected as confidence was too low to include thunder there.

Ceilings fall overnight resulting in Below Alt Mins at BGM,
ELM, and ITH. RME, SYR, and AVP should only drop to Fuel
Alternate. Fog is also likely to form early Saturday morning at
all NY terminals. BGM, ITH, and ELM will see the most reductions
in visibility while the fog is around. By 14z, the fog should
be cleared out and ceilings also improve.

Winds will be fairly light at all terminals with some light
gusts expected at ITH and ELM later this evening.

Outlook...

Saturday Night...Mainly VFR; Patchy fog possible after midnight.

Sunday through Thursday...Chance for showers/thunderstorms and
associated restrictions; otherwise VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...JTC
AVIATION...BTL
Hazardous weather outlook, Jul 9, 2:41 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
241 PM EDT Fri Jul 9 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
241 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms are possible this afternoon
and evening. Some storms may produce gusty winds, small hail, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 3:22 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Fri Jul 9 2021

NYZ044-045-056-092000-
Chenango-Cortland-Broome-
322 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...
SOUTHEASTERN CORTLAND AND SOUTHWESTERN CHENANGO COUNTIES...

At 322 PM EDT, a strong thunderstorm was located near Marathon,
moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Coventry, Greene, Willet, Whitney Point, Marathon, Lisle, South
Oxford, Brisben, Smithville Flats and Smithville Center.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4215 7569 4230 7596 4233 7594 4235 7605
      4238 7613 4240 7612 4251 7603 4239 7553
TIME...MOT...LOC 1922Z 298DEG 29KT 4241 7597

AJG
Special weather statement, Jul 9, 3:31 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
331 PM EDT Fri Jul 9 2021

NYZ045-055-056-PAZ039-092015-
Chenango-Tioga-Broome-Susquehanna-
331 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BROOME...EAST CENTRAL
TIOGA...SOUTHWESTERN CHENANGO AND NORTH CENTRAL SUSQUEHANNA
COUNTIES...

At 331 PM EDT, strong thunderstorms were clustered over Greater
Binghamton Airport, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Maine,
Nanticoke, Port Dickinson and Hallstead.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4216 7627 4235 7607 4217 7544 4189 7578
TIME...MOT...LOC 1931Z 295DEG 24KT 4220 7597

AJG
Local storm report, Jul 9, 3:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 N LISLE               42.37N 76.00W
07/09/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN ON WHITING HILL ROAD.

&&
Special weather statement, Jul 9, 3:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
345 PM EDT Fri Jul 9 2021

NYZ055-056-PAZ038-039-043-092030-
Tioga-Broome-Wyoming-Susquehanna-Bradford-
345 PM EDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BROOME...
SOUTHEASTERN TIOGA...WESTERN SUSQUEHANNA...NORTHEASTERN BRADFORD AND
NORTHWESTERN WYOMING COUNTIES...

At 345 PM EDT, strong thunderstorms were clustered over Rome, or 10
miles southeast of Athens, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rush, Owego, Athens, Towanda, Wysox, Montrose, Sheshequin, Ulster,
Litchfield and Orwell.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4186 7662 4217 7627 4189 7579 4159 7616
TIME...MOT...LOC 1945Z 295DEG 24KT 4189 7634

AJG
Local storm report, Jul 9, 3:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 SE LISLE              42.34N 75.99W
07/09/2021                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES DOWN ON HICKORY STREET
            WHITNEY POINT.

&&
Local storm report, Jul 9, 3:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG LITCHFIELD              41.97N 76.43W
07/09/2021                   BRADFORD           PA   FIRE DEPT/RESCUE

            TREES AND UTILITY WIRES DOWN IN LITCHFIELD
            TOWNSHIP. TIME ESTIMATED.

&&

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:07 PM EDTAreal Flood AdvisoryBGMCortland, Tompkins3 hr
Jul 8, 8:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 8, 8:27 PM EDTAreal Flood AdvisoryBGMDelaware3 hr
Jul 8, 8:42 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Jul 8, 10:34 PM EDTAreal Flood AdvisoryBGMSchuyler2 hr
Jul 8, 11:37 PM EDTAreal Flood WarningBGMOneida6 hr
Jul 9, 2:32 AM EDTAreal Flood AdvisoryBGMSullivan2 hr
Jul 9, 5:33 AM EDTAreal Flood AdvisoryBGMSullivan4 hr
Jul 9, 12:41 PM EDTSpecial Weather StatementBGMYates34 min
Jul 9, 1:16 PM EDTSpecial Weather StatementBGMSeneca, Tompkins, Yates29 min
Jul 9, 1:38 PM EDTSpecial Weather StatementBGMSteuben37 min
Jul 9, 1:44 PM EDTSpecial Weather StatementBGMCayuga31 min
Jul 9, 1:47 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins43 min
Jul 9, 2:17 PM EDTSevere Thunderstorm WarningBGMCortland, Tioga, Tompkins43 min
Jul 9, 2:19 PM EDTSpecial Weather StatementBGMChemung26 min
Jul 9, 2:44 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins46 min
Jul 9, 2:47 PM EDTSpecial Weather StatementBGMChemung43 min
Jul 9, 3:12 PM EDTSevere Thunderstorm WarningBGMChemung, Tioga33 min
Jul 9, 3:22 PM EDTSpecial Weather StatementBGMBroome38 min
Jul 9, 3:31 PM EDTSpecial Weather StatementBGMBroome44 min
Jul 9, 3:57 PM EDTSevere Thunderstorm WarningBGMTioga48 min
Jul 9, 4:46 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware44 min
Jul 9, 5:30 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan45 min
Jul 9, 7:30 PM EDTSpecial Weather StatementBGMChemung45 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.